Share this:
MENTOR
Gail, Volunteer Mentor
@gailb

Posts: 667
Joined: Jan 19, 2017

I have started sweating after eating. Anyone else?

Posted by @gailb, Sep 24, 2017

I am soon to be 69 years old and have started sweating after I eat. It’s as if I’m having a big and extended hot flash. I have been doing this close to a year. I’m wondering if my bidy is telling me something.

Some background:
I had gastric bypass surgery 3+ years ago
I have type 2 diabetes, 6.6 A1c
I have back problems
Meds: Tramadol, Valsartan, Levothyroxin, Glipizide, Lantus Insulin

If you have these symptoms, what have you done that helps or stops these heat waves after eating, please share what you know.

REPLY

Hi Gail @gailb

I’m sorry to hear of this flushing after you eat, this sounds very uncomfortable. Is the flushing primarily in your face or is it an overall body hot flash? Do you have any other symptoms like diarrhea, etc.?

Have you talked with a GI doctor about these symptoms? If not, I would encourage you to do so.

Teresa

Thanks Teresa. It’s a full body flush. I feel intense heat and break out in a sweat so much that my hair is soaked and sweat runs down my face, hands, legs, etc. I know this can’t be normal. I have mentioned it to my PCP, but he couldn’t give me a reason for it. I didn’t think about telling my gastroenterologist. No, I don’t have diarrhea or anything else with it. Even if I have a snack such as fruit or nuts I flush.

@gailb

Thanks Teresa. It’s a full body flush. I feel intense heat and break out in a sweat so much that my hair is soaked and sweat runs down my face, hands, legs, etc. I know this can’t be normal. I have mentioned it to my PCP, but he couldn’t give me a reason for it. I didn’t think about telling my gastroenterologist. No, I don’t have diarrhea or anything else with it. Even if I have a snack such as fruit or nuts I flush.

Jump to this post

Hi Gail @gailb

Give your GI doctor a call or send a message through the patient portal and run those symptoms by him/her. Perhaps it is nothing, but it could represent something that needs to be treated.

Keep in touch and let us know how you are doing. Wishing you well~

Teresa

@gailb

Thanks Teresa. It’s a full body flush. I feel intense heat and break out in a sweat so much that my hair is soaked and sweat runs down my face, hands, legs, etc. I know this can’t be normal. I have mentioned it to my PCP, but he couldn’t give me a reason for it. I didn’t think about telling my gastroenterologist. No, I don’t have diarrhea or anything else with it. Even if I have a snack such as fruit or nuts I flush.

Jump to this post

After gastric surgery my brother in law experienced what he called dumping syndrome and it was triggered by certain foods. He avoided all intensely sweet desserts. His surgery was for stomach ulcers that could not be cured medically and was probably done before gastroscopy with fiberoptic scopes were perfected. He said it was like what you describe and very unpleasant.
Margie

@gailb

Thanks Teresa. It’s a full body flush. I feel intense heat and break out in a sweat so much that my hair is soaked and sweat runs down my face, hands, legs, etc. I know this can’t be normal. I have mentioned it to my PCP, but he couldn’t give me a reason for it. I didn’t think about telling my gastroenterologist. No, I don’t have diarrhea or anything else with it. Even if I have a snack such as fruit or nuts I flush.

Jump to this post

Hello @tessandra

I appreciate your adding your brother’s experience to this discussion started by @gailb .

Have your brother’s symptoms cleared up completely with the change in diet?

Teresa

@gailb

Thanks Teresa. It’s a full body flush. I feel intense heat and break out in a sweat so much that my hair is soaked and sweat runs down my face, hands, legs, etc. I know this can’t be normal. I have mentioned it to my PCP, but he couldn’t give me a reason for it. I didn’t think about telling my gastroenterologist. No, I don’t have diarrhea or anything else with it. Even if I have a snack such as fruit or nuts I flush.

Jump to this post

He was able to prevent the episodes by avoiding the foods that triggered the problem.

Dear Gail @gailb — I am struck by the similarity of some of our symptoms. This is NOT just a woman's problem. I am a 74 yr old male and sweat profusely on the head, neck and arms after most every meal. I drench my towel-covered pillow. Comes with slight nausea, extreme weakness/fatigue (onset within 5-10 min.), and stomach ache/bloating. Often resolves within an hour, but is DEBILITATING. I have to lay down. I can't seem to associate the problem with any triggering foods (except dairy, which I can never tolerate). Upper GI barium work-up shows only slight gastroesophageal reflux. Problem has continued for several years. My GI doctor has no answers. Am sensitive to high temperature conditions (live in Phoenix area); mild exercise also brings on severe sweating. I feel sick all the time and am getting discouraged. I would gladly go to MAYO if I could get an appointment. I have Medicare + good secondary insurance but there are no openings. Has anyone offered you effective treatment suggestions?

Similar background:
I had gastric bypass surgery 15 + years ago
I have type 2 diabetes, approx 6.5 A1c; experience occasional blood sugar spikes followed by lows — after big meals
I have had back problems (had epidural injections for ruptured disk)
Had gallbladder removed; have pacemaker

Meds: Metformin, Januvia, Gabapentin for neuropathy; (don't take insulin)
Don't use tobacco, alcohol, or eat spicy food, but drink non-caffeinated diet soda.

@fredheiden

I had spoken with my PCP, and Gastroenterogist, but neither one was able to find the problem. Finally my PCP referred me to an Enterologist who tested my thyroid. My PCP had been testing it regularly and had prescribed Levothyroxine. What my Endocrinologist discovered was that I was taking about twice the dose of Levothyroxine that I should have been. He had me stop the then current dose for 2 weeks and then I started taking the lower dose. My sweats stopped and I no longer have the problem. I just hope I don't have other problems as a result of taking the high dose for 2 years!

I noticed that you take Metformin for your diabetes, as well as Januvia. I don't have experience with Januvia, but I do with Metformin. I decided to stop taking Metformin because I constantly felt nauseated, and I was in the Emergency Room several times for dehydration. It was all a reaction to the Metformin, even though the doctors all said it couldn't be from that. I stopped feeling nauseated and being dehydrated after I stopped Metformin. I don't remember if I had sweats when i was taking it. I have also taken Gabapentin for pain and stopped it because I was losing my short term memory. I thought I was getting Alzheimer's it got so bad. I feel much better without it, but withdrawal was not easy.

I hope this information is helpful for you. You could have an overactive thyroid, so I recommend having your TSH, and T3/T4 checked to rule that out. Good luck with your search for a solution. You may want to try taking insulin for you diabetes, rather than the Metformin and Januvia. I have had much better luck using insulin, with no side effects. I lost 80 pounds with bariatric surgery in 2014. I was 66 years old at the time. If you have further questions, please let me know.

Please login or register to post a reply.